Ask the Experts - Use of ARBs in Patients With Angioneurotic Edema...
Can angiotensin II receptor blockers (ARBs) be used in patients with angioneurotic edema caused by angiotensin-converting enzyme (ACE) inhibitors?
The short answer to this question is "probably not." Angioneurotic edema occurs in 0.1% to 0.5% of patients treated with ACE inhibitors. It is not dose related, tends to occur soon after starting the drug (often after the first dose), and can be severe enough to cause death. Prompt treatment with adrenaline (epinephrine), steroids, and drug withdrawal is usually effective.
Angioneurotic edema was originally thought to be caused by an accumulation of bradykinin secondary to the kininase inhibiting action of ACE inhibitors. This action of ACE inhibitors also causes coughing, which is a much more frequent side effect (occurring in 5% to 20% of patients). When ARBs became available, it was expected that both of these troublesome side effects would not be a problem. Whereas this is true for coughing, it is not true for angioneurotic edema. In a report from the Committee for Safety of Medicines in the United Kingdom of 2207 reported side effects in patients taking ARBs, 29 side effects were angioedema and 43 were facial edema (total of 72 of 2207, or 0.032%). A recent review found that 32% of cases reporting angioedema with ARBs also had this problem with ACE inhibitors. Thus, although the mechanism leading to angioneurotic edema remains uncertain, it may be common to both classes of agents.